Hail, El Paso
- When
- May 10, 5:00 PM MST to 5:05 PM MST
- Where
- El Paso County, 3.3 mi WNW of Falcon
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.940, -104.680
A severe storm produced hail up to the size of half dollars in northern El Paso County. Much hail occurred which caused slippery roadways around Falcon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of half dollars in northern El Paso County. Much hail occurred which caused slippery roadways around Falcon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 1:47 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 247 PM MDT TUE MAY 10 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 243 PM MDT TUE MAY 10 2016 AN UPR TROF WL BE AFFECTING THE STATE TONIGHT THROUGH WED. ISOLD TO SCT SHOWERS AND TSTMS WILL BE POSSIBLE ACRS MUCH OF THE FORECAST AREA THIS AFTERNOON AND EVENING. A FRONT WL DROP SOUTH INTO SERN CO THIS EVENING...BRINGING NORTHEASTERLY WINDS AND AN INCREASE IN LOW LEVEL MSTR. IT LOOKS LIKE THERE MAY BE A BETTER CHANCE FOR PCPN ALONG THE I-25 CORRIDOR THIS EVENING BEHIND THE FRONT AND UNTIL THE LATE NIGHT HOURS. WITH THE INCREASE IN LOW LEVEL MSTR OVR THE SERN PLAINS...IT LOOKS LIKE THERE WL BE SOME WIDESPREAD STRATUS LATE TONIGHT...WITH THE POTENTIAL FOR SOME LOWER VSBYS AND MAYBE EVEN SOME AREAS OF DRIZZLE. AFTER ABOUT 09Z BOTH THE NAM AND GFS SHOW PCPN ENDING ACRS THE FORECAST AREA...OTHER THAN THE POSSIBILITY OF SOME DRIZZLE. THE FORECAST MODELS SHOW LITTLE CHANCE FOR PCPN IN THE MORNING HOURS ON WED...ALTHOUGH SOME ISOLD PCPN COULD FORM IN THE LATE MORNING HOURS ALONG THE ERN MTNS. IN THE AFTERNOON...UPSLOPE FLOW IS EXPECTED TO ENHANCE PCPN ALONG THE ERN MTNS...THE PALMER DVD AND PORTIONS OF THE I-25 CORRIDOR AND SRN BORDER. THE NAM SHOWS LITTLE PCPN OVR THE FAR ERN PLAINS IN THE AFTERNOON...WHILE THE GFS CONTINUES TO SHOW FAIRLY WIDESPREAD PCPN OVR ALL THE SERN PLAINS BY LATE AFTERNOON. SOME OF THE HIGH ELEVATIONS OF THE ERN MTNS COULD SEE A FEW INCHES OF SNOW ACCUMULATIONS. WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE SAN LUIS VALLEY AND CONTDVD ARE EXPECTED TO HAVE MAINLY ISOLD PCPN CHANCES. TEMPS ON WED WL BE COOLER AND GENERALLY A LITTLE BELOW AVERAGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 243 PM MDT TUE MAY 10 2016 WEDNESDAY EVENING...AS THE SURFACE HIGH BUILDS IN OVER COLORADO...SURFACE WINDS BACK TO WESTERLY. LINGERING SHOWERS WILL COME TO AN END DURING THE EVENING HOURS. FRIDAY AND SATURDAY...UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE SOUTHERN ROCKIES AND GREAT BASIN WITH WARM...MOSTLY DRY AND MILD CONDITIONS. A FEW DIURNAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS...BUT REMAINDER OF THE AREA WILL BE DRY. HIGH TEMPERATURES WILL BE IN THE UPPER 60S/LOWER 70S THURSDAY...WARMING INTO THE MID 70S/LOWER 80S FRIDAY. SATURDAY...THE RIDGE AXIS BEGINS TO BREAK DOWN AS THE UPPER LEVEL PACIFIC LOW PRESSURE SYSTEM MOVES INTO NORTHERN CALIFORNIA. FAIRLY GOOD AGREEMENT BETWEEN THE GFS/ECMWF AS THIS CLOSED LOW MOVES SLOWLY THROUGH THE GREAT BASIN THROUGH SUNDAY. THE LOW OPENS UP AND MOVES ACROSS NORTHERN UT/NORTHERN CO AS AN OPEN WAVE. AT THE SURFACE...LOW PRESSURE DEVELOPS OVER THE GREAT BASIN AND MOVES THROUGH UT/CO SUNDAY THROUGH TUESDAY. A PROLONGED PERIOD OF UPSLOPE FLOW DEVELOPS AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST PLAINS OF COLORADO...WITH THE BEST CHANCES OF PRECIPITATION EACH AFTERNOON FROM SUNDAY THROUGH TUESDAY. STARK && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 243 PM MDT TUE MAY 10 2016 VFR CONDITIONS ARE EXPECTED AT KALS TONIGHT THROUGH WED... ALTHOUGH SOME SHOWERS OR TSTMS THIS EVENING COULD BRIEFLY BRING MVFR CONDITIONS. SOME GUSTY WESTERLY WINDS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS AT KALS. KCOS AND KPUB ARE EXPECTED TO HAVE VFR CONDITIONS THROUGH THE EVENING HOURS...WITH THE POTENTIAL FOR SOME SHOWERS OR TSTMS IN THE VCNTY UNTIL LATE TONIGHT. A COLD FRONT IS EXPECTED TO MOVE THRU KCOS AND KPUB THIS EVENING...BRINGING NORTH TO NORTHEASTERLY WINDS. BEHIND THE FRONT THERE WL LIKELY BE SOME LOW CLOUDS THAT MAY BRING MVFR OR IFR CIGS TO KCOS AND KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...STARK AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1126 AM MDT TUE MAY 10 2016 COZ058>089-093>099-111730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1126 AM MDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND VALLEYS THIS AFTERNOON AS WELL AS NORTHERN PORTIONS OF THE SOUTHEAST PLAINS...WITH ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE. ONE OR TWO STORMS COULD BECOME STRONG...PARTICULARLY ACROSS NORTHERN EL PASO AND KIOWA COUNTIES. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE THE PRIMARY THREATS WITH ANY OF THESE STRONGER STORMS. ELSEWHERE...THE MAIN THREATS WITH THUNDERSTORMS WILL BE LOCAL WIND GUSTS UP TO 45 MPH...AND PEA SIZE HAIL. CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE HIGHER MOUNTAINS ABOVE 11000 FEET WILL RECEIVE 1 TO 3 INCHES OF SNOW THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...WITH THE GREATEST POTENTIAL OCCURRING WEDNESDAY...THEN AGAIN SATURDAY THROUGH MONDAY. THE MOST LIKELY AREAS FOR CONVECTION WILL BE OVER THE MOUNTAINS...THE SAN LUIS VALLEY...AND ALONG THE INTERSTATE 25 CORRIDOR. THE PRIMARY THREATS FROM MOST STORMS DURING THE PERIOD WILL BE LIGHTNING...SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH. HOWEVER...A FEW STORMS DURING THE PERIOD COULD BECOME SEVERE...PRODUCING HAIL AN INCH OR MORE IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. THE SEVERE THREAT WILL BE HIGHEST OVER THE SOUTHEAST PLAINS THIS WEEKEND...AND ESPECIALLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE MOUNTAINS AND NORTHERN PORTIONS OF THE SOUTHEAST PLAINS. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 550 PM MDT TUE MAY 10 2016 COZ084-085-110015- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 550 PM MDT TUE MAY 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 615 PM MDT... AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CIMARRON HILLS...OR NEAR COLORADO SPRINGS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLORADO SPRINGS...PEYTON...FALCON...CIMARRON HILLS...PETERSON AFB... SECURITY...STRATMOOR AND SECURITY-WIDEFIELD. LAT...LON 3875 10474 3890 10486 3912 10447 3887 10430 TIME...MOT...LOC 2350Z 233DEG 50KT 3885 10471 SR
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626087, 626088.